Maine, 2006

Damaging Wind in Maine, September 24, 2006

September 24, 2006 · NWS GYX · 1 event in 1 county or zone

Several hundred trees, including huge pines, were snapped or uprooted by a powerful microburst that hit the town of Limerick. Emergency management officials reported that about 23 homes and 2 vehicles were damaged by falling trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Several hundred trees, including huge pines, were snapped or uprooted by a powerful microburst that hit the town of Limerick. Emergency management officials reported that about 23 homes and 2 vehicles were damaged by falling trees. The damage path was about two miles long and up to 250 ft wide and extended from the western shore of Sokokis Lake, across the Lake, to the western shore of Pickerel Pond, across the pond to Dog Road and Route 11. More than two hundred residents in the immediate area were without electrical service from the storm. Central Maine Power Company reported about 1500 outages in York County from the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 24, 8:35 AM EST, 4 hours 55 minutes earlier.

Area forecast discussion, Sep 24, 8:35 AM EST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
935 AM EDT SUN SEP 24 2006

.SHORT TERM /REST OF TODAY THROUGH TONIGHT/...
NO SOUNDING DATA AVAILABLE FOR GYX THROUGH OCTOBER 2ND.

EXPECTING A BUSY AFTERNOON AS STRONG WIND FIELD ADVECTS AND
DEVELOPS OVER THE FORECAST AREA. BREAKS IN THE CLOUD SHIELD
ALREADY SHOWING UP ON MORNING SATELLITE PHOTOS. SURFACE TEMPERATURES
WILL JUMP IN THE LOWER 70S WITH DEW POINTS CLIMBING INTO THE MID
60S WHEN THE INVERSION BREAKS OVER THE NEXT COUPLE HOURS.

WE ARE EXPECTING ISOLD SEVERE STORMS THIS AFTERNOON WITH DAMAGING
WIND GUSTS BEING THE PRIMARY THREAT WITHIN BROKEN LINE SEGMENTS.
SPC HAS WESTERN MAINE AND NEW HAMPSHIRE IN THE SLIGHT RISK AREA
AS WELL.

WILL CONTINUE TO TREAT THIS EVENT AS A STRONG WIND GRADIENT (JUST
BELOW ADVISORY CRITERIA) LOW TOPPED ISOLD CONVECTION EVENT. THANKS
FOR THE COORD BTV/CAR/BOX VIA TELCON.

GALES WILL REMAIN UP ON THE WATERS. BOATERS MAY HAVE THE
PERCEPTION THAT A GOOD WEATHER DAY IS IN STORE IF WE BREAK OUT TO
PARTLY SUNNY AND WARM CONDITIONS. HOWEVER...CONDITIONS WILL BE
DETEORATING RAPIDLY THIS AFTERNOON.
&&

.PREV DISCUSSION...
 /ISSUED 332 AM EDT SUN SEP 24 2006/

SHORT TERM /TODAY THROUGH SUNDAY NIGHT/...
LOW PRESSURE TRACKING UP THE ST LAWRENCE VALLEY WILL DRAG A STRONG
COLD FRONT THROUGH THE REGION DURING THE EARLY AFTERNOON HOURS.
MAIN CONCERN IN THE SHORT TERM WILL BE DAMAGING WINDS ASSOCIATED
WITH ANY CONVECTION. INSTABILITY LOOKING MARGINAL AND HEATING
SHOULD BE LIMITED SO NOT NOT OVERLY CONCERNED ABOUT THE SITUATION
AT THIS TIME. HOWEVER WITH 50 TO 75 KT WINDS FORECAST BETWEEN 850
AND 700 MB WOULD NOT TAKE MUCH TO TRANSPORT THIS MOMENTUM DOWN.
SPC CURRENTLY SHOWING MUCH OF NEW HAMPSHIRE AND EXTREME WESTERN
MAINE IN AN AREA OF SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON SO WILL BE MONITORING THE SITUATION CLOSELY.

IN ANY CASE VERY TIGHT PRESSURE GRADIENT WITH STRONG COLD
ADVECTION AND GOOD ALIGNMENT THROUGH THE LOW TO MID LEVELS WILL
RESULT IN STRONG AND GUSTY WINDS BEHIND THE FRONT THROUGH THE MID
TO LATE AFTERNOON. DAY SHIFT ISSUED SPECIAL WEATHER STATEMENT
HIGHLIGHTING WINDS AND WILL BE UPDATING TO ADD CONVECTIVE
POTENTIAL.

PRESSURE GRADIENT QUICKLY RELAXES OVERNIGHT AND WINDS DIMINISH AS
WEAK RIDGE OF HIGH PRESSURE BUILDS INTO THE REGION FROM THE WEST.
UPSLOPE FLOW AND LINGERING LOW LEVEL MOISTURE WILL KEEP LOW CHANCE
POPS GOING IN MOUNTAIN ZONES FOR WIDELY SCATTERED SHOWERS.
REMAINDER OF THE REGION SHOULD SEE PARTLY CLOUDY SKIES.

A WEAK AREA OF HIGH PRESSURE WILL BRING FAIR WEATHER MONDAY. A
WEAK COLD FRONT WILL BRING SOME CLOUDS AND PERHAPS A FEW MOUNTAIN
SPRINKLES LATE MONDAY NIGHT INTO EARLY TUESDAY. HIGH PRESSURE WILL
BRING FAIR WEATHER TUESDAY AND WEDNESDAY. AN APPROACHING COLD
FRONT WILL BRING THE NEXT CHANCE OF SHOWERS LATE THURSDAY NIGHT
AND FRIDAY.

USED THE GFS40 AND MAV MOS GUIDANCE FOR MONDAY THROUGH TUESDAY
NIGHT. NO CHANGES MADE WEDNESDAY AND BEYOND EXCEPT SOME BLENDING
ADJUSTMENTS ON WEDNESDAY.

AVIATION...MVFR WITH POCKETS OF LIFR/IFR CONDITIONS EARLY THIS
MORNING...IMPROVING TO VFR BY AFTERNOON.

MARINE...
SHORT TERM...GALE WARNING IN EFFECT THROUGH THE EVENING HOURS.

LONG TERM /MONDAY THROUGH THURSDAY/...WIND GUSTS AND SEAS WILL BE
CLOSE TO OR JUST ABOVE SMALL CRAFT ADVISORY CRITERIA FOR AWHILE
EARLY MONDAY...OTHERWISE WEAK FLOW WILL KEEP CONDITIONS BELOW THE
NECESSARY THRESHOLD VALUES FOR A SMALL CRAFT ADVISORY THROUGH THE
LONG TERM PERIOD.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...GALE WARNING FOR ANZ150 UNTIL 10 PM SUNDAY.
&&
Hazardous weather outlook, Sep 24, 8:52 AM EST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
952 AM EDT SUN SEP 24 2006

ANZ150-170-MEZ007>009-012>014-018>028-NHZ001>010-013-014-251400-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-
WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA FROM
25 TO 40 NM-NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
952 AM EDT SUN SEP 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR...WESTERN MAINE...CENTRAL
NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW
HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE
MERRIMACK RIVER MA.

.DAY ONE...TODAY AND TONIGHT

THE THREAT FOR DAMAGING WINDS IN LOCALIZED SEVERE THUNDERSTORMS
WILL CONTINUE THROUGH EARLY THIS EVENING. THE THREAT AREA IS ALL
OF WESTERN MAINE AND MUCH OF NEW HAMPSHIRE.

GALE WARNINGS REMAIN UP OVER THE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Sep 24, 8:28 AM EST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
928 AM EDT SUN SEP 24 2006

MEZ007>009-012>014-018>028-NHZ001>010-013-014-242130-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
INCLUDING THE CITIES OF...ANDOVER...BYRON...MIDDLE DAM...
ROXBURY...SOUTH ARM...UPTON...WILSONS MILLS...AVON...
CARRABASSETT VALLEY...COBURN GORE...DALLAS...DAVIS...EUSTIS...
KINGFIELD...BINGHAM...RUMFORD...NORWAY...SOUTH PARIS...MEXICO...
FRYEBURG...OXFORD...FARMINGTON...WILTON...SKOWHEGAN...
PITTSFIELD...MADISON...FAIRFIELD...NORTH WINDHAM...GORHAM...
BRIDGTON...LEWISTON...AUBURN...AUGUSTA...WATERVILLE...WINSLOW...
GARDINER...UNITY...BIDDEFORD...SACO...OLD ORCHARD BEACH...
PORTLAND...SOUTH PORTLAND...WESTBROOK...BATH...TOPSHAM...
WALDOBORO...BOOTHBAY HARBOR...WISCASSET...ROCKLAND...CAMDEN...
THOMASTON...BELFAST...LITTLETON...NORTH CONWAY...CONWAY...
LEBANON...HANOVER...PLYMOUTH...WOLFEBORO...CLAREMONT...NEWPORT...
CONCORD...LACONIA...TILTON-NORTHFIELD...MEREDITH...ROCHESTER...
DOVER...DURHAM...DERRY...LONDONDERRY...EXETER...PORTSMOUTH...
HAMPTON
928 AM EDT SUN SEP 24 2006

THE NATIONAL WEATHER SERVICESS STORM PREDICTION CENTER HAS
NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE AND EXTREME
WESTERN MAINE IN A SLIGHT RISK OF SEVERE WEATHER FOR THIS
AFTERNOON.

A STRONG COLD FRONT WILL SWEEP ACROSS MAINE AND NEW HAMPSHIRE LATE
TODAY. SHOWERS AND STRONG THUNDERSTORMS WILL DEVELOP AHEAD OF
THIS FRONT AND MOVE ACROSS THE REGION. STRONG GUSTY WINDS AND
HEAVY RAIN ARE POSSIBLE WITH ANY THUNDERSTORMS.

STRONG GUSTY WINDS COULD BRING DOWN SMALL TREE LIMBS AND CAUSE
SCATTERED POWER OUTAGES. HOWEVER...IF SEVERE THUNDERSTORMS
DEVELOP THEN DAMAGING WINDS IN EXCESS OF 60 MPH COULD LEAD TO
DOWNED TREES AND POWER LINES AS WELL AS CAUSING OTHER DAMAGE.

MONITOR NOAA WEATHER RADIO...OR YOUR LOCAL NEWS STATION...FOR ANY
ADDITIONAL STATEMENTS OR POSSIBLE SEVERE WEATHER WATCHES OR
WARNINGS FROM THE NATIONAL WEATHER SERVICE TODAY.

IF THUNDERSTORMS DEVELOP...BE PREPARED TO TAKE SHELTER IMMEDIATELY.

PLEASE REPORT ANY SEVERE WEATHER...SUCH AS LARGE HAIL AND ITS
SIZE OR STRONG WINDS AND ANY DAMAGE FROM THUNDERSTORMS TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 877-633-6772 WHEN
YOU CAN DO SO SAFELY.

MARINE
Special weather statement, Sep 24, 11:01 AM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1201 PM EDT SUN SEP 24 2006

MEZ012-NHZ002>009-241730-
BELKNAP-MERRIMACK-NORTHERN CARROLL-NORTHERN GRAFTON-SOUTHERN
CARROLL-SOUTHERN COOS-SOUTHERN GRAFTON-SOUTHERN OXFORD-SULLIVAN-
1201 PM EDT SUN SEP 24 2006

...SHOWERS AND THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...SULLIVAN
COUNTY...MERRIMACK COUNTY...OXFORD COUNTY...GRAFTON COUNTY...CARROLL
COUNTY AND COOS COUNTY THROUGH 130 PM...

AT NOONTIME...DOPPLER RADAR INDICATED A LINE OF SHOWERS WITH A FEW
EMBEDDED THUNDERSTORMS IN CENTRAL PORTIONS OF VERMONT.  THIS LINE
WILL CONTINUE TO RACE EAST AT 50 MPH.  IT WILL QUICKLY CROSS NEW
HAMPSHIRE BETWEEN 1230 PM AND 130 PM BEFORE REACHING THE WESTERN
BORDER OF MAINE SHORLTY THEREAFTER. LOCALIZED WIND GUSTS OF 45 MPH
CAN BE EXPECTED.

JC
Special weather statement, Sep 24, 12:14 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
114 PM EDT SUN SEP 24 2006

MEZ012-NHZ002>004-241800-
NORTHERN CARROLL-NORTHERN GRAFTON-SOUTHERN COOS-SOUTHERN OXFORD-
114 PM EDT SUN SEP 24 2006

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...GRAFTON COUNTY...
CARROLL COUNTY AND COOS COUNTY THROUGH 200 PM EDT...

AT 114 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED NEAR LINCOLN IN GRAFTON COUNTY...NEW
HAMPSHIRE...MOVING EAST...NORTHEAST AT 50 MPH. THIS STORM WILL
AFFECT AREAS IN AND AROUND
WOODSTOCK...LINCOLN...LIVERMORE...CRAWFORD NOTCH...PINKHAM
NOTCH...JACKSON...CHATHAM...STOWE...SWEDEN AND LOVELL THROUGH 200 PM.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

JC
Special weather statement, Sep 24, 12:40 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
140 PM EDT SUN SEP 24 2006

MEZ012-018>020-023-024-NHZ004-006-008>010-013-014-241845-
ANDROSCOGGIN-BELKNAP-COASTAL CUMBERLAND-COASTAL ROCKINGHAM-COASTAL
YORK-INTERIOR CUMBERLAND-INTERIOR ROCKINGHAM-INTERIOR
YORK-MERRIMACK-NORTHERN CARROLL-SOUTHERN CARROLL-SOUTHERN
OXFORD-STRAFFORD-
140 PM EDT SUN SEP 24 2006

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...BELKNAP
COUNTY...STRAFFORD COUNTY...MERRIMACK COUNTY...OXFORD COUNTY...YORK
COUNTY...CUMBERLAND COUNTY...ROCKINGHAM COUNTY AND CARROLL COUNTY
THROUGH 245 PM EDT...

AT 140 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
3 MILES WEST OF STONEHAM TO 4 MILES SOUTH OF BRADFORD...OR ALONG A
LINE EXTENDING FROM 12 MILES SOUTH OF BETHEL TO 6 MILES WEST OF
HENNIKER...MOVING SOUTHEAST AT 40 TO 50 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
STOWE...STONEHAM...WARNER...TAMWORTH...SANDWICH...SALISBURY...NORTH
CONWAY...MOULTONBOROUGH...MEREDITH AND HILL THROUGH 245 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

MARINE
Special weather statement, Sep 24, 1:22 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
222 PM EDT SUN SEP 24 2006

MEZ018-019-023-024-NHZ006-010-013-014-241915-
COASTAL CUMBERLAND-COASTAL ROCKINGHAM-COASTAL YORK-INTERIOR
CUMBERLAND-INTERIOR ROCKINGHAM-INTERIOR YORK-SOUTHERN
CARROLL-STRAFFORD-
222 PM EDT SUN SEP 24 2006

...STRONG THUNDERSTORMS WILL IMPACT STRAFFORD COUNTY...YORK COUNTY...
CUMBERLAND COUNTY AND ROCKINGHAM COUNTY THROUGH 315 PM...

A LINE OF SHOWERS AND A FEW EMBEDDED THUNDERSTORMS OVER SOUTHEAST
NEW HAMPSHIRE WILL MOVE EAST AT 50 MPH.  THEY WILL EXIT OVER THE
COASTAL WATERS FROM CASCO BAY TO THE MERRIMACK RIVER AFTER 315 PM.
WIND GUSTS UP TO 50 MPH CAN BE EXPECTED IN A FEW OF THE STORMS.

JC

The radar

The Portland,ME radar (KGYX), 49 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, York

When
September 24, 1:30 PM EST to 1:39 PM EST
Where
York County, Limerick
Measured
80 kt (92 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
43.683, -70.800

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533881.